Iowa, 2013

Funnel Clouds in Iowa, May 9, 2013

May 9, 2013 · NWS DMX · 3 events in 3 counties and zones

An upper level cold core low pressure system passed over the state on the 9th. There was limited instability with around 125 J/kg of 0 to 3 km CAPE available.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

An upper level cold core low pressure system passed over the state on the 9th. There was limited instability with around 125 J/kg of 0 to 3 km CAPE available. Showers and isolated thunderstorms developed during the afternoon. Funnel clouds were observed in Crawford County in the Schleswig area by mid afternoon. Scattered reports came in through the early evening hours. A funnel cloud was observed west of the Des Moines metro area in Dallas County. Two funnel clouds were observed on the south side of Des Moines in the early evening.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at May 9, 11:43 AM CST, 2 hours 15 minutes earlier.

Area forecast discussion, May 9, 11:43 AM CST, 2 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
1243 PM CDT THU MAY 9 2013

.SHORT TERM.../TODAY/
ISSUED AT 348 AM CDT THU MAY 9 2013

MAIN CONCERN THIS MORNING WILL BE CONVECTIVE TRENDS...ESPECIALLY
HEAVY RAIN POTENTIAL.  COMPACT SHORT WAVE/PV ANOMALY CONTINUES TO
SLOWLY CROSS THE NE/IA BORDER.  FORCING AHEAD OF FEATURE IS NOT
EXTREME...BUT COUPLED WEAK/MODERATE THERMODYNAMIC AND KINEMATIC
FORCING HAS SUSTAINED AND EVEN RECENTLY ENHANCED CONVECTION FROM SW
INTO CENTRAL IA. THIS IN SOME WAYS RESEMBLES A LOW END SHRS EVENT
BUT WITH LESS FAVORABLE ENVIRONMENT. SEVERE POTENTIAL HAS
DIMINISHED WITH NIL EFFECTIVE SHEAR AND MUCAPES ONLY SEVERAL
HUNDRED J/KG. HEAVY RAIN CONDITIONS ARE NOT GREAT EITHER WITH PWS
JUST OVER AN INCH AND WARM CLOUD DEPTHS UNDER 1K FT. HOWEVER MEAN
CELL MOTION IS CURRENTLY 230 AT ONLY 16KTS SO SUM ALL FACTORS
TOGETHER WITH SLOW MOVEMENT COULD STILL LEAD TO HEAVY RAINS WHICH
UNFORTUNATELY MAY IMPACT THE MORNING COMMUTE. ADAIR AND PERRY HAVE
ALREADY RECEIVED 1.7 INCHES SINCE MIDNIGHT. CONDITIONS CHANGE
LITTLE THROUGH THE MORNING WITH CATEGORICAL POPS...BUT OVERALL
FORCING DIMINISHES INTO THE AFTERNOON WITH LESS COVERAGE
ANTICIPATED. CANNOT ARGUE WITH 05Z HRRR DEPICTION TOO MUCH.

.LONG TERM.../TONIGHT THROUGH WEDNESDAY/
ISSUED AT 348 AM CDT THU MAY 9 2013

WE WILL BE CONTINUING TO DEAL WITH THE REMNANTS OF THE SOUTH DAKOTA
LOW AND THE SOUTHERN STREAM SHORT WAVE PUSHING ACROSS THE FORECAST
AREA TONIGHT.  THE SLOW MOVEMENT OF THE STORMS IN THE WEAK FLOW OVER
IOWA HAS PROVEN TO MAKE EFFICIENT RAIN PRODUCING STORMS BUT WE LOSE
WHATEVER WEAK FORCING WE HAD IN PLACE FROM TODAY SO I DON'T SEE AS
MUCH RAINFALL TONIGHT.

SOME LINGERING PRECIP EXPECTED ACROSS THE SOUTHEAST INTO FRIDAY
MORNING THEN A BREAK AS WEAK HIGH PRESSURE BUILDS IN AT THE SURFACE
WHILE ALOFT WE ARE IN BETWEEN SYSTEMS.  FRIDAY NIGHT INTO SATURDAY A
LARGE LOW PRESSURE SYSTEM OVER CANADA CARVES A TROUGH INTO THE UPPER
MIDWEST.  AT THE SURFACE A STRONG COLD FRONT WILL WORK ACROSS THE
AREA BRINGING A SHOT FOR MORE RAIN AND MUCH COLDER TEMPERATURES ALONG
WITH BREEZY CONDITIONS FOR THE WEEKEND.  TEMPERATURES WILL BE
DROPPING INTO THE LOW TO MID 30S SATURDAY NIGHT SO FROST HAS TO
ENTER THE THOUGHT PROCESS HERE BUT WINDS AT LEAST THROUGH THE
EVENING...AND PROBABLY ALL NIGHT ACROSS THE EAST...WILL STAY UP
ENOUGH TO MINIMIZE THE FROST THREAT.  HOWEVER AT THIS POINT I THINK
IT IS ENOUGH OF A THREAT TO PUT IT IN THE FORECAST GRIDS ACROSS
NORTH FOR A FEW HOURS BEFORE DAYBREAK.  THIS WILL NEED TO BE
MONITORED FOR THE POTENTIAL FOR MORE THAN JUST A MENTION.

THE COLD WILL BE SHORT LIVED AS A LARGE UPPER LEVEL RIDGE BUILDS
ACROSS THE ROCKIES THEN SHIFTS EAST EARLY NEXT WEEK.  TUESDAY STILL
LOOKS VERY WARM AND WHILE I WAS NOT BOLD ENOUGH TO MENTION A 90
DEGREE READING I DID BUMP TEMPS UP INTO THE MID TO UPPER 80S.  THE
UPPER RIDGE FLATTENS INTO MIDWEEK KNOCKING TEMPS BACK SEVERAL
DEGREES.  A FRONTAL BOUNDARY WILL SAG INTO THE REGION PRODUCING A
CHANCE FOR THUNDERSTORMS TUESDAY NIGHT.  TEMPERATURES THROUGH
MIDWEEK WHILE COOLER...WILL STILL BE SEASONAL INTO THURSDAY WITH
HIGHS IN THE 70S.

&&

.AVIATION...09/18Z
 ISSUED AT 1240 PM CDT THU MAY 9 2013

UPPER LOW OVER IOWA WILL MOVE SLOWLY ESEWD WITH NUMEROUS SHOWERS
AND ISOLATED TSRA EXPECTED THIS AFTERNOON. AREAS OF IFR CIGS WILL
EXPAND SOUTH AND EAST AS TROF SHIFTS SOUTHEAST. EXPECT IFR CIGS
ACROSS THE TAF SITES TONIGHT WITH MVFR VSBYS. CONDITIONS WILL
IMPROVE ACROSS THE NRN TAFS EARLY FRIDAY MORNING WITH SKIES
CLEARING...AND IMPROVE TO MVFR CIGS ACROSS THE SRN SITES BY MID
MORNING.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

LONG TERM...FAB
AVIATION...MS
Hazardous weather outlook, May 9, 3:10 AM CST, 10 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
410 AM CDT THU MAY 9 2013

IAZ027-028-036>039-045>050-057>062-070>075-081>086-092>097-101200-
BUTLER-BREMER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CARROLL-GREENE-BOONE-
STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-POWESHIEK-
CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION-CLARKE-LUCAS-
MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE-DAVIS-
410 AM CDT THU MAY 9 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TODAY AND TONIGHT

PONDING OF WATER IS LIKELY ON ROADS THIS MORNING FROM MODERATE TO
HEAVY RAINFALL DURING THE EARLY MORNING HOURS. ADDITIONAL
THUNDERSTORMS EXPECTED TODAY AND TONIGHT. THE THREAT OF SEVERE
WEATHER REMAINS MINIMAL...ALTHOUGH SOME SMALL HAIL WILL BE
POSSIBLE WITH THE STRONGER STORMS. MODERATE TO HEAVY RAINFALL ALSO
REMAINS A THREAT WHICH COULD LEAD TO ADDITIONAL STREET FLOODING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THUNDERSTORM ARE EXPECTED TO PERSIST INTO THURSDAY. THE THREAT OF
SEVERE WEATHER IS MINIMAL AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

IAZ004>007-015>017-023>026-033>035-044-101200-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-SAC-CALHOUN-WEBSTER-CRAWFORD-
410 AM CDT THU MAY 9 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED THROUGH THIS EVENING. THE THREAT
OF SEVERE WEATHER REMAINS MINIMAL...ALTHOUGH SOME SMALL HAIL WILL BE
POSSIBLE WITH THE STRONGER STORMS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THUNDERSTORM ARE EXPECTED TO PERSIST INTO THURSDAY. THE THREAT OF
SEVERE WEATHER IS MINIMAL AT THIS TIME. PATCHY FROST IS POSSIBLE
SATURDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

FAB

The radar

The Omaha radar (KOAX), 121 km away, was scanning. The volume nearest the first event began at 19:57 UTC.

Open the radar archive at this moment

Event by event

3 funnel cloud. Local standard time, as filed.

Funnel Cloud, Crawford

When
May 9, 1:58 PM CST
Where
Crawford County, 1.38 mi S of Schleswig
Reported by
Fire Department/Rescue
Coordinates
42.150, -95.430

Funnel Cloud, Dallas

When
May 9, 3:35 PM CST
Where
Dallas County, 2.21 mi NNW of Kennedy
Reported by
Trained Spotter
Coordinates
41.647, -94.143

Funnel Cloud, Polk

When
May 9, 6:37 PM CST
Where
Polk County, 0.89 mi ESE of Ft Des Moines
Reported by
Law Enforcement
Coordinates
41.526, -93.614

Reported by the Des Moines Police.

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2013Every state in 2013This day in weather historyWarnings in Iowa, May 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 439103, 439223, 439222.